rituximab and vasculitis.: this next week will... - Vasculitis UK

Vasculitis UK
6,239 members5,487 posts

rituximab and vasculitis.

this next week will be my first dose of rituximab for Anca + vasculitis. several dr's keep mentioning wegeners but still not one will confirm it. I've been diagnosed since july 2010 with Anca + vascultis after 10 months of being told i had arthritis by local Gp, new it wasn't and people say life begins at 40. when i got admitted to hospital and diagnosed, i under went 7 plasma exchanges and the course of Cyclophosphamide. i have been on azathioprine and steriods since oh not forgetting the warfarin for multiple PE's.

I must say the treatment i have received has been first class and life saving. i still have flare ups and my sores and crusting, nasal passages have never got better. i am lead to believe this Rituximab treatment will help?

16 Replies
oldestnewest

I haven't had Rituximab so I can't comment from a personal point of view. For many vasculitis patients it really is a God-send. I'm sure those who have had Rituximab will comment. However, like most of these drugs it doesn't work overnight. Also it doesn't suit everyone.

"Rituximab

A manufactured artificial antibody which removes B-cells (a type of white cell). It is now increasingly being used in patients as an alternative to cyclophosphamide and other immunosuppressants in the types of vasculitis where B cells and the antibodies they produce are thought to be important. Side effects are generally mild and are infusion related – occurring during or up to 2 hours after infusion. Side effects include: rashes and gastro intestinal (GI) upset."

There is an article in the Autumn 2010 Newsletter/Journal of Vasculitis UK (www.vasculitis.org.uk) with a review of two articles published in the New England Journal of Medicine, 2010. "Monoclonal antibody no better than standard treatment but Rituximab may be better for relapsing vasculitis".

Hope the above helps.

PatriciaAnn

Reply

thanks for reply. really helpful so amazed with all the helpful comments and advice posted. just wish i had found this site before, only became a member yesterday. so still learning how to post and reply LOL

Reply

Hi Alan.

I have had WG for approx 12 years and have tried various medication over the years, but for me Rituximab is my 'wonder drug ' I'm due my usual 6 monthly infusion next week at Addenbrookes and feel I need it, as it helps with the joint pains, nosebleeds, extreme tiredness and bruising I experience. I usually feel flu like for a few days but within the month I generally feel better in myself.

Hope you feel some benefit soon. But give it time.

Jill

Reply

Hulo Jill, I have been trying to get in touch with you for a long time. My Rituximab Infusions have been reduced to once a year instead of every 6 months. The Rituximab affected my immune system, I have'nt been well since before Christmas I have put it down to needing Rituximab, I have'nt got to wait too long before I have another infusion. Hope you are keeping well. Love Rita

Reply

Hi Rita. Sorry to hear you’ve been unwell and I really hope by having the infusions less frequently it will help as the problem with the infusions is they decrease our immune systems. I’ve been having similar problems and now have them every 9 months instead of 6. I’m due my next one on 16th and I’m having Mabthera because I had a severe reaction last July with the Rutiximab, my face swelled and became very inflamed, I had to have steroids to help.

I’m on Facebook .... are you ? Can you send me a friends request then we can stay in touch.

Lots of love jill x

Reply

Down here in the West Country Rituximab has recently been accepted by the pct as the drug to use for recurring vasculitis and so our consultants no longer have to go through funding issues each time they wish to treat with it. I have been given the drug twice and, although it hasn't solved the inflammation in my eyes, it has enabled me to drop my prednisolone levels down to 10mg without flaring which is quite a milestone for me! I had no adverse reaction to the drug at all - just boredom as it takes most of the day to administer! Many of us have had really good results from the drug so I hope it helps your symptoms - don't expect results overnight though, I'm told it can take up to 3 months to take affect. Charlotte

Reply

Hi Alan-Lee

I was given Rituximab in January 2011 and a second set of infusions in August - For me the effects were quite fast and very positive within a week of the first infusion I noticed an improvement to my health - I didn't seem to ache as much, the nasal crusting was reduced and I was sleeping better. As other people have commented everyone reacts differently but Rituximab does seem to help most people. Do take a book or something to do as it can be boring sitting there for over 5 hours with the drip in!

Nige.

Reply

Like Essex-Jill, Rituximab was my 'saviour' when cyclophos. failed to touch me (as in not even any side effects) and now I have an annual maintenance dose following my 5 doses in 2 year (Addenbrookes) regime. Like Charlotte suggests, for me it seems to take a few months rather than weeks to have any physical but I suspect I have an immune system that doesn't play dead very easily. Even Addenbrookes no longer rely on testing for B-cell depletion as a measure of effectiveness. At the end of the day it's how you feel that matters.

It doesn't work for every patient but it seems to suit most and few report side effects. I've had a dozen or so doses now and never had an issue.

Healthy wishes.

Reply

I have just had rituximab at in feb 2012 after 9 infusions of cyclo d.iagnosed Wegeners 2 years ago and relapsed 12 months ago have been quite poorly up until then. I feel much better following rituximab and experienced minimul side effects i.e gastric probems short term and a little tired .My white blood count is now within normal range and this has not ever been the case before. Inflamation levels are also almost nil . Unfortnately the long term steriods have resulted in osteoporosis and I have now got multiple back fractures This is preventing me fom reaping the benefits of feeling well re vasculitis and resuming a life however it will hopefully improve long term and I have now learned yet a

alnother facet to this disease which requires managing .Wishing you optimum health and hoping ritux is positive for you .

Carol

Reply

Hi Alan, I am off to Nottingham on Monday for the first dose of my 7th course of Rituximab. I can only reconfirm what everybody above says, it was my wonder drug after 11 courses of cyclophosphamide failed to do anything. I find having the infusions perfectly fine, they usually give a steroid pulse, antihistamines and paracetamol to counter any side effects. As Spudgun says do take a book or something to do as you can expect to be at the hospital for 6-7 hours for your first infusion. Are you having a course of 2? The only thing I can say that hasn't improved would be my nasal crusting, but others have different experiences and we all vary. I really hope it works for you, best of luck for Monday.

Lisa

Reply

Thanks to all that have posted answers. Have only just found this site and become a member yesterday so impressed by all the support and advice. Thank you will take a book on Tuesday and will keep you all informed.

Reply

having two course of rituximab 2 weeks apart. starting tuesday at addrenbrookes..will keep you posted as to how it goes

Alan

Reply

Retuximab is my wonder drug. Tired for a few days after the infusion but then feel so much better with lots of energy.

Reply

i have neuro vasculitis in the brain, Anyone have any experience with rituximab and my type of vasculitis?

Reply

Dear Alan,

I have never had Rituximab either, though I have had Cyclophosphamide, Prednisolone and Azathioprine along with other drugs. (for the last four and a half years, I have been on Tacrolimus- along with other drugs- following a Kidney transplant, in July 2013). I have heard, very varied, 'reports', on Rituximab, with some people saying it is 'Wonderful a life saver' and others saying it 'it is/was the worst drug that they had ever encountered'. I guess, like most 'things' vasculitis/auto-immune, it is finding what works for you.

Sorry that I can't be of any more help Alan.

I'm sending you my Very Best Wishes, in any event, and hope you feel better soon.

AndrewT

Reply

You may also like...